Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 53, NWS Sioux Falls, SD

May 8, 2005Buena Vista County, Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2005, 4:15 PM CDT for Buena Vista County, Clay County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 4:15 PM CDT (21:15 UTC)
Expired
May 8, 2005, 4:45 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Buena Vista County, IA, Clay County, IA

The radar

The Sioux Falls radar (KFSD), 162 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:50 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
446 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 082115
SVRFSD
IAC021-041-082145-
/O.NEW.KFSD.SV.W.0053.050508T2115Z-050508T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
415 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
 EASTERN BUENA VISTA COUNTY IN NORTHWEST IOWA
 EASTERN CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 445 PM CDT

* AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MARATHON...OR ABOUT 19 MILES NORTHEAST OF
  STORM LAKE...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEBB AROUND 425 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4276 9512 4272 9488 4306 9478 4309 9503

$$
04
2 follow-up statements
000 
WWUS53 KFSD 082123
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT SUN MAY 8 2005

IAC021-041-082145-
/O.CON.KFSD.SV.W.0053.000000T0000Z-050508T2145Z/
CLAY IA-BUENA VISTA IA-
421 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 445 PM CDT FOR BUENA
VISTA AND CLAY COUNTIES...

AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR MARATHON...OR ABOUT 20 MILES SOUTHEAST
OF SPENCER...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEBB AROUND 425 PM CDT
  GILLETT GROVE AROUND 435 PM CDT

AT 416 PM...PUBLIC REPORTED QUARTER SIZED HAIL 1 MILE NORTHEAST OF 
MARATHON.

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4276 9512 4271 9493 4309 9493 4309 9503

$$
04
000 
WWUS53 KFSD 082145
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
444 PM CDT SUN MAY 8 2005

IAC021-041-082154-
/O.CAN.KFSD.SV.W.0053.000000T0000Z-050508T2145Z/
CLAY IA-BUENA VISTA IA-
444 PM CDT SUN MAY 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUENA VISTA COUNTY IS 
CANCELLED...

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLAY COUNTY 
TILL 5 PM. 

THE WARNING FOR EASTERN BUENA VISTA HAS BEEN CANCELLED. THE STORM 
HAS EXITED THE COUNTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4276 9512 4271 9493 4309 9493 4309 9503

$$
04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:25 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, May 8, 2:25 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
225 PM CDT SUN MAY 8 2005

.DISCUSSION...

UPPER LOW SPINNING OVER WESTERN/CENTRAL SD...WITH WARM SECTOR ACROSS
ENTIRE AREA. 17Z SFC ANALYSIS SHOWS SOME WEAK MOISTURE POOLING OVER
EASTERN CWA...WITH DEW POINTS IN THE UPPER 50S AND LOWER 60S. TROF
AXIS WRAPPING NORTHEAST AROUND LOW PRESSURE SHOULD AID IN IGNITING
CONVECTION AROUND 21Z. MAY SEE TWO AREAS OF DEVELOPMENT. ONE ALONG
TROF AXIS/COLD FRONT ASSOCIATED WITH STRONGER UPPER FORCING  IN OR
JUST EAST OF THE JAMES VALLEY...AND THE OTHER NEAR NORTHEAST
NEBRASKA AND NORTHWEST IOWA IN DEEPER MOISTURE AND BETTER
SHEAR/HELICITY. WHILE NONE OF THE PARAMETERS ARE SUGGESTING A STRONG
TORNADO THREAT...INDICES ARE DECENT ENOUGH TO MENTION POTENTIAL. AND
WITH A STRONG UPPER LEVEL LOW PRESSURE NEAR BY DOESNT HURT. MOST OF
THE ACTIVITY SHOULD EXIT THE CWA BY ABOUT MIDNIGHT WITH SCATTERED
CELLS MOVING INTO MINNESOTA ALONG TROF AXIS. UPPER LEVEL ENERGY
SLOWLY SHIFTS EAST ON MONDAY AND WILL LIKELY SEE SOME SCATTERED
SHOWERS SIMILAR TO WESTERN SD TODAY. MAY INCREASE POPS TO ACCOUNT
FOR THIS. MONDAY NIGHT INTO TUESDAY EVENING APPEARS TO BE OUR QUIET
PERIOD AHEAD OF NEXT MAJOR WAVE.

WILL STILL MAINTAIN FAIRLY HIGH POPS TUESDAY NIGHT INTO THURSDAY ALL
AREAS AND HAVE HIGHEST POPS SOUTH WEDNESDAY NIGHT INTO FRIDAY
MORNING. MAY ACTUALLY SEE BEST SHOT FOR RAIN AND THUNDER OVER
WESTERN CWA ON TUESDAY NIGHT. BOTH MODELS HAVE BEEN CONSISTENT WITH
THEIR SFC BOUNDARY PLACEMENT...THE GFS GETTING OUR SOUTHEAST CWA
INTO THE WARM SECTOR WHILE THE ETA LEAVES THE FRONT FARTHER SOUTH
NEAR THE NE/KS BORDER. FOR NOW...WILL LEAN SOMEWHERE INBETWEEN AS
THE UPPER LEVEL JET SUPPORTS SOMETHING FARTHER NORTH THAN THE ETA.
BELIEVE THAT BY THURSDAY...FRONT COULD BE PUSHED THAT FAR SOUTH AS A
DECENT MCS SHOULD DEVELOP WEDNESDAY NIGHT...HELPING PUSH IT SOUTH.

NO MAJOR CHANGES TO TEMPERATURES.

FOR THURSDAY THROUGH SUNDAY...WILL STILL BE DEALING WITH UPPER WAVE
THURSDAY AND FRIDAY...THEN THINGS SHOULD START TO CALM DOWN FOR THE
WEEKEND. NOT EXACTLY GOING TO BE WARM NEXT WEEKEND...BUT SHOULD SEE
SEASONAL TEMPERATURES BOTH DAYS AND SHOULD BE DRY. HAVE TEMPERED
POPS DOWN OVER THE NORTHERN CWA ON THURSDAY NIGHT AS THERE IS SOME
CONCERN THAT CONVECTION ON TUESDAY NIGHT AND WEDNESDAY NIGHT COULD
SUPPRESS THE LOW LEVEL BOUNDARY FARTHER SOUTH THAN THE MODELS
SUGGEST. THE ETA ALREADY HINTING AT THIS WITH A LITTLE STRONGER PUSH
FROM THE NORTHERN STREAM ON WEDNESDAY INTO NORTHERN MN.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, May 8, 1:13 PM CDT, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
113 PM CDT SUN MAY 08 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-091200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
113 PM CDT SUN MAY 08 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG A LINE FROM HURON TO MITCHELL TO TYNDALL. THESE STORMS WILL
SPREAD NORTHEAST ACROSS THE AREA CREATING THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WINDS. IN ADDITION...SCATTERED THUNDERSTORMS
WILL ALSO DEVELOP ACROSS PORTIONS OF NORTHWEST IOWA EARLY THIS
EVENING. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  WITH BOTH AREAS OF STORMS...THERE IS ALSO AN
ISOLATED TORNADO THREAT THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER STORM SYSTEM WILL AFFECT THE REGION TUESDAY NIGHT INTO
THURSDAY BRINGING SHOWERS AND THUNDERSTORMS TO THE AREA. SOME OF
THE STORMS COULD BE SEVERE WEDNESDAY AFTERNOON AND
EVENING...SOUTH OF A YANKTON TO STORM LAKE LINE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY AFTER 3 PM ALONG THE JAMES
RIVER VALLEY IN SOUTHEAST SOUTH DAKOTA.  SPOTTER ACTIVATION WILL
BE LIKELY AFTER 4 PM IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:26 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson36 min
May 8, 5:11 PM CDTSevere Thunderstorm WarningFSDOsceola23 min
May 8, 5:52 PM CDTSevere Thunderstorm WarningFSDSioux27 min
May 8, 6:02 PM CDTSevere Thunderstorm WarningFSDLyon28 min
May 8, 6:27 PM CDTSevere Thunderstorm WarningFSDLyon33 min
May 8, 6:53 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.